I was diagnosed with thrombocytopenia about 8yrs ago. The Dr that dx'd me said it was caused by me taking Advil. (ibuprofen) I was working as a Nursing Asst and had/have lots of back pain and Advil seemed the best at relieving it. I wasn't exceeding the recomended dose, but I was taking them daily. Anyway, I started getting bruises all over my body and couldn't figure out why. That was the only symptom I noticed. So, my GP sent me to an hemotoligist and after lots of tests, thrombocytopenia was her dx. So... my question is, Does this condition just go away? Could it be that I could take NSAID drugs safely again? The reason I ask is because I'm dealing with pain every day again (ovarian cysts& back), but don't want to take a narcotic such as, hydrocodone or oxycodone on a regular basis. Any suggestions would be appreciated! PS. Tylenol DOES NOT work for my pain and I've tried Ultram and didn't see much improvement and Ultram also scares me because of w/d's after d/c'ing this med.
Guess who? lol The information I found for you explains the problem with Aleve and thrombocytopenia:
Nsaids (Includes Aleve) ↔ Platelet Aggregation Inhibition
Moderate Potential Hazard, Moderate plausibility
Applies to: Thrombocytopathy, Thrombocytopenia, Coagulation Defect, Bleeding, Vitamin K Deficiency
Nonsteroidal anti-inflammatory drugs (NSAIDs) reversibly inhibit platelet adhesion and aggregation and may prolong bleeding time in some patients. With the exception of aspirin, the platelet effects seen with most NSAIDs at usual recommended dosages are generally slight and of relatively short duration but may be more pronounced in patients with underlying hemostatic abnormalities. Thrombocytopenia has also been reported rarely during NSAID use. Therapy with NSAIDs should be administered cautiously in patients with significant active bleeding or a hemorrhagic diathesis, including hemostatic and/or coagulation defects associated with hemophilia, vitamin K deficiency, hypoprothrombinemia, thrombocytopenia, thrombocytopathy, or severe hepatic impairment. NSAIDs that selectively inhibit cyclooxygenase-2 (i.e., COX-2 inhibitors) do not appear to affect platelet function or bleeding time at indicated dosages and may be preferable if risk of bleeding is a concern.
The above information suggests COX-2 inhibitors as an alternative to Aleve. I take Celebrex which is a COX-2 inhibitor and have had good pain control with it. You might discuss with the doctor and see what they say.
I suspect you will always have to avoid NSAID's such as Aleve with the thrombocytopenia. I doubt that it will change. Did they ever explain why you might have the thrombocytopenia?
Have a wonderful day,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Oct 2010 • 4 answers
Posted 16 Mar 2013 • 1 answer
Posted 23 Feb 2015 • 5 answers
Posted 31 Aug 2016 • 1 answerFAQ by Drugs.com
Posted 7 Sep 2016 • 1 answerFAQ by Drugs.com